Missouri, 2010

Tornado and Flash Flooding in Missouri, May 12 to 13, 2010

May 12 to 13, 2010 · NWS EAX · 26 events in 14 counties and zones

Severe weather and heavy rain was observed across the lower Missouri River Valley region, May 12th through may 13th. Numerous impacts were felt in the region, with heavy rain, wind damage, and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe weather and heavy rain was observed across the lower Missouri River Valley region, May 12th through may 13th. Numerous impacts were felt in the region, with heavy rain, wind damage, and hail.

The most severe weather took place in portions of eastern Kansas and western Missouri, as a strong bow echo moved through the area near and just after the midnight hour. Embedded in this bow echo were small features called meso-vortices, which can often times cause local intensifications of the strong straightline winds, or even produce weak spinnup tornadoes. One such feature embedded in a smaller bowing storm segment south of the Plattsburg area, led to reports of a damaged greenhouse, tree damage, as well as damage to other nearby structures. It was determined, that a combination of enhanced straight line winds as well as a very brief and weak (EF0) tornado, produced winds as high as 70 to 85 mph in this area. Further to the south, strong straight line winds, also blew over trees and caused other forms of property damage, to fences and homes in areas around Kansas City. Several observations of 60 to 70 mph winds were observed in the area.

However, the biggest impact from this event, was the persistent heavy rain due to the training of storms over the same areas. The hardest hit areas were in the Kirksville and Chillicothe areas, where rainfall totals in the 3 to 6 inch range were common. Elsewhere, while rainfall amounts may have been lower, the rapid rainfall rates in excess of 2 per hour, caused localized flash flooding in portions of the Kansas City Metropoitan area and elsewhere. The heavy rains caused many rivers and creeks to go out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 5:50 PM CST, 40 minutes earlier.

Area forecast discussion, May 12, 5:50 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT WED MAY 12 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/443 PM CDT WED MAY 12 2010/
A MULTITUDE OF WEATHER HAZARDS TO CONTEND WITH OVER THE NEXT 24
HOURS. EAST-WEST WARM FRONT LYING NEAR THE I-70 CORRIDOR HAS FAILED
TO LIFT NORTH TODAY DUE TO THE RAIN COOLED AIR LEFT OVER FROM LAST
NIGHTS AND THIS MORNINGS ELEVATED CONVECTION. THINK THIS IS WHERE
THE BOUNDARY WILL STAY UNTIL THE KS COLD FRONT OVERTAKES IT
OVERNIGHT. LATEST RUC PROGS INCREASING SSW H8 JET ACROSS SOUTHEAST
KS AND OVER THE TOP OF THE STALLED FRONT WHICH WILL ADVECT A DEEP
PLUME OF MOISTURE NORTHWARD AS SEEN ON WATER VAPOR LOOP. THIS SHOULD
RESULT IN A STEADY INCREASE IN ELEVATED CONVECTION NORTH OF THE
MISSOURI RIVER AND RADAR TRENDS SUPPORT THIS. PULSE LIKE NATURE OF
STORMS AND LIMITED ROTATION WILL FAVOR MAINLY LARGE HAIL AS WELL AS
POCKETS OF HEAVY RAIN. ELEVATED CONVECTION ALSO SEEN IN THE WARM
SECTOR OVER EAST CENTRAL KS AND WEST CENTRAL MO WHICH WILL TO SOME
DEGREE TRAIN OVER THE SAME AREAS. THESE STORMS WILL ALSO CARRY THE
THREAT OF LARGE HAIL.

ALSO WATCHING THE SEVERE STORMS WHICH CONTINUE TO FORM ALONG THE
COLD FRONT OVER CENTRAL KS. THIS ACTIVITY IS EXPECTED TO SPREAD
NORTHEAST AND INTO NW AND WEST CENTRAL MO LATE THIS EVENING. SINCE
THE UPPER FLOW IS PARALLEL TO THE COLD FRONT AND THE PRIMARY UPPER
TROUGH REMAINS WELL TO THE WEST OF THE BOUNDARY...IT IS THIS
ACTIVITY WHICH WILL HAVE THE GREATER POTENTIAL TO TRAIN AND RESULT
IN FLASH FLOODING AS WELL AS POSSIBLY PRODUCING LARGE
HAIL...DAMAGING WINDS. THE TORNADO THREAT WILL BE LIMITED DUE TO THE
EXTENSIVE CLOUD COVER WHICH HAS INHIBITED THE EROSION OF THE CIN
LEFT OVER WITHIN THE WARM SECTOR.

LIKE THE LATEST HPC QPF AREA FOR HEAVY RAINS AND GIVEN HOW MUCH RAIN
FELL WITH LAST NIGHTS MCS WHICH MOVED ACROSS THE FAR SOUTHERN CWA
CAN JUSTIFY THE 1-2 INCH RAINS OVER MUCH OF THE CWA DURING THE NEXT
24 HOURS. MADE NO CHANGES TO THE ONGOING FLASH FLOOD WATCH. WITH THE
UPPER SYSTEM LIFTING OUT TO THE NORTHEAST AND THE TROUGH AXIS STILL
WEST OF THE CWA ON THURSDAY THE BACK EDGE OF THE RAIN SHIELD WILL BE
SLOW TO MOVE EAST SO MADE FEW CHANGES TO THE ONGOING THURSDAY
FORECAST.

SHOULD SEE A WEAK SURFACE HIGH MOVE INTO THE KS/MO AREA ON FRIDAY
RESULTING IN A BRIEF BREAK FROM CONVECTION.

MJ

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MID RANGE FORECAST WILL CONTINUE TO BE FILLED WITH POTENTIAL
ACTIVITY AS A SERIES OF SHORTWAVE RIDGES AND TROUGH TRAVERS THE
PLAINS STATES THIS WEEKEND AND THROUGH THE FIRST HALF OF NEXT WORK
WEEK. SATURDAY WILL DAWN WITH A SURFACE HIGH SLIDING OFF TO OUR EAST
AS A SHORTWAVE RIDGE MOVES IN ALOFT. WARM AIR ADVECTION AND
RETURNING GULF MOISTURE SATURDAY COULD LEAD TO SOME STORMS BY THE
AFTERNOON. GFS IS THE OUTLIER...MOST AGGRESSIVE AND QUICKEST WITH
THE ACTIVITY...WHILE THE OTHER MODELS ARE FOCUSED A LITTLE FARTHER
SOUTH AND SLOWER. HAVE KEPT THE CHANCE POPS IN THROUGH THE DAY
SATURDAY AND THAT NIGHT AS A COMPROMISE SOLUTION FOR NOW. DID WARM
TEMPERATURES A HAIR WITH A SOUTHERLY WIND EXPECTED TO RETURN
SATURDAY. WITH A TROUGH EXPECTED QUICK ON THE HEELS OF SATURDAYS
RIDGE...ANY OVERNIGHT CONVECTION MIGHT PERSIST INTO SUNDAY WITH
MULTIPLE ROUNDS OF STORMS POSSIBLE INTO SUNDAY NIGHT. HAVE EXPANDED
THE COVERAGE AREA OF THE CHANCE POPS FOR THE DAYLIGHT AND NIGHT TIME
HOURS OF SUNDAY AS A RESULT.

FOR THE BEGINNING OF THE WORK WEEK...CONDITIONS LOOK TO SETTLE DOWN
FOR AT LEAST A COUPLE OF DAYS AS A MORE PRONOUNCED RIDGE EXPANDS
EAST FROM THE WESTERN CONUS. THIS SHOULD ALLOW TEMPERATURES TO CLAW
THEIR WAY BACK TOWARDS NORMAL THROUGH THE MID WORK WEEK PERIOD.
HOWEVER...TOWARDS MID WORK WEEK...PRELIMINARY ANALYSIS INDICATES
THAT THERE MIGHT BE SOME MORE STORMY WEATHER AS THE RIDGE AXIS
SLIDES INTO THE CENTRAL PLAINS AND WE GET SOME WARM AIR AND MOISTURE
ADVECTION ALOFT. HAVE PENCILED IN A SILENT SLIGHT CHANCE POP AT THIS
TIME AS BOTH THE ECMWF AND GFS ARE ADVERTISING THIS.

CUTTER

&&

.AVIATION...

FOR THE 00Z TAF...SCATTERED CONVECTION ONGOING WILL PERSIST WITH
PERIODS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH ALL 3 TERMINALS
THROUGH THIS EVENING. AN EAST-WEST WARM FRONT LIES JUST SOUTH OF
KMKC AND SHOWS SIGNS THAT IT MAY LIFT TO KMCI...ALLOWING WINDS TO
VEER TO THE SOUTHEAST AT KMKC/KMCI. MORE ORGANIZED THUNDERSTORMS
CONGEALING OVER EASTERN KS WILL SPREAD INTO THE TERMINALS BETWEEN
03-09Z RESULTING IN INCREASING THREAT FOR HEAVY RAINS AND
MVFR/POSSIBLE IFR VISIBILITIES/CEILINGS. BETTER TO AMEND FOR THE
POSSIBLE IFR CONDITIONS AS THEY WILL BE SHORT LIVED IF/WHEN THE
STRONGER STORMS ARRIVE.

HAVE DELAYED ARRIVAL OF WINDSHIFT LINE BY SEVERAL HOURS VS 18Z
FORECAST AS BOUNDARY WILL BE SLOW TO MOVE EAST AS THERE IS LITTLE
PUSH BEHIND IT. IFR CEILINGS IN THE POST FRONTAL AIRMASS WITH BACK
EDGE OF RAIN EXITING THE TERMINALS AROUND DAYBREAK AT KSTJ AND MID
MORNING AT KMCI/KMKC. CEILINGS WILL STEADILY IMPROVE DURING THE
AFTERNOON AND COULD SEE CLOUDS SCATTER OUT BY MID/LATE AFTERNOON.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR MOZ025-031>033-038>040-043>046-053-054.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     MORNING FOR MOZ001>008-011>017-020>025-028>030-037.

KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR KSZ057-060.

     FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THURSDAY
     MORNING FOR KSZ025-102>105.
&&
Hazardous weather outlook, May 12, 6:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT WED MAY 12 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
706 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EARLY MORNING
HOURS FOR AREAS GENERALLY NORTH OF THE MISSOURI RIVER. THESE STORMS
WILL MOST LIKELY REMAIN ELEVATED...THAT IS THEY ARE NOT TIED TO A
SURFACE BASED BOUNDARY...AND THUS LACK THE NECESSARY LOW LEVEL
ROTATION TO PRODUCE TORNADIC TYPE SUPERCELLS. THUS...LARGE HAIL WILL
BE THE MOST LIKELY SEVERE THREAT WITH DAMAGING WINDS LESS LIKELY.

FURTHER WEST...STRONG/SEVERE THUNDERSTORMS WHICH HAVE FORMED ALONG A COLD
FRONT OVER CENTRAL KANSAS WILL GRADUALLY SHIFT EAST WHILE INDIVIDUAL
STORMS TRACK NORTHEAST...AND EVENTUALLY MOVE INTO EXTREME EAST
CENTRAL KANSAS AND WEST CENTRAL MISSOURI LATER THIS EVENING. SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER AREAS SOUTH OF THE MISSOURI
RIVER AND WEST OF A HIGGINSVILLE TO CLINTON LINE THROUGH EARLY
THURSDAY MORNING AS THIS REGION WILL REMAIN WITHIN THE WARM SECTOR
AND MOST UNSTABLE AIR MASS. WHILE LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY SEVERE THREAT AN ISOLATED TORNADO IS STILL POSSIBLE.
EAST OF A HIGGINSVILLE TO CLINTON LINE...THE SEVERE THREAT WILL
INCREASE AFTER MIDNIGHT.

IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE OVER ALL BUT FAR
NORTHWEST MISSOURI AND CENTRAL MISSOURI. MOST AREAS SHOULD RECEIVE AN
INCH OF RAIN WITH LOCAL AMOUNTS IN EXCESS OF 2 INCHES LIKELY. DUE TO
THE ALREADY SATURATED GROUND...RAINFALL AMOUNTS OF THIS MAGNITUDE
COULD QUICKLY LEAD TO FLASH FLOODING OR EXTEND RIVER FLOODING ON MANY
AREA CREEKS AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS ARE EXPECTED TO STILL BE ONGOING THROUGH THURSDAY MORNING BEHIND
THE COLD FRONT WITH THE HEAVIER RAIN EXPECTED ACROSS CENTRAL INTO
SOUTHWEST MISSOURI. WITH MORE RAIN...FLOODING WILL STILL BE A CONCERN.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY IN THE OUTLOOK
AREA.

THE NEXT CHANCE OF STORMS RETURNS FOR SATURDAY AND SUNDAY. IT IS TOO
EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IN ADDITION...PLEASE
FORWARD ANY TYPES OF FLOODING REPORTS.

MJ

In the hours before

Local storm report, May 12, 4:50 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NE MERRIAM            39.04N 94.67W
05/12/2010  E0.75 INCH       JOHNSON            KS   BROADCAST MEDIA

            INTERSTATE 35 AND LAMAR

&&

ADOLPHSON
Local storm report, May 12, 4:57 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             PATTONSBURG             40.05N 94.14W
05/12/2010  E0.50 INCH       DAVIESS            MO   TRAINED SPOTTER

&&

ACH
Special weather statement, May 12, 4:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT WED MAY 12 2010

MOZ031-032-038-039-122330-
CARROLL MO-CHARITON MO-LAFAYETTE MO-SALINE MO-
559 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHARITON...CARROLL...
NORTHWESTERN SALINE AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 630 PM
CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAVERLY...OR 11 MILES SOUTHWEST OF
CARROLLTON...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARROLLTON...BOSWORTH...BRUNSWICK...HALE...WAKENDA...MIAMI...DE
  WITT AND TRIPLETT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3912 9354 3927 9370 3962 9334 3962 9327
      3963 9327 3965 9329 3966 9328 3948 9298
TIME...MOT...LOC 2300Z 223DEG 46KT 3928 9352

DUX
Special weather statement, May 12, 6:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT WED MAY 12 2010

MOZ031>033-039-130045-
CARROLL MO-CHARITON MO-RANDOLPH MO-SALINE MO-
701 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...EASTERN CARROLL...
SOUTHWESTERN RANDOLPH AND NORTHEASTERN SALINE COUNTIES UNTIL 745 PM
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRUNSWICK...OR 11 MILES
NORTHWEST OF SLATER...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SALISBURY...BRUNSWICK...KEYTESVILLE...TRIPLETT...DALTON...PRAIRIE
  HILL...CLIFTON HILL AND WIEN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3932 9271 3935 9279 3930 9282 3921 9329
      3949 9330 3970 9277 3969 9272 3961 9270
      3961 9269 3934 9263
TIME...MOT...LOC 0001Z 243DEG 33KT 3936 9315

DUX
Local storm report, May 12, 6:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             DE SOTO                 38.97N 94.95W
05/12/2010  M1.75 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

MJULY
Local storm report, May 12, 6:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BONNER SPRINGS          39.05N 94.88W
05/12/2010  E0.75 INCH       WYANDOTTE          KS   TRAINED SPOTTER

&&

ADOLPHSON

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 flash flood, 4 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Hail, Chariton

When
May 12, 6:30 PM CST
Where
Chariton County, 0.53 mi E of Triplett
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -93.190

Hail, Platte

When
May 12, 6:39 PM CST
Where
Platte County, 1.75 mi WSW of Lake Waukomis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -94.750

Hail, Platte

When
May 12, 6:46 PM CST
Where
Platte County, 0.69 mi S of (Mci)ks City Intl Ar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.290, -94.720

Hail, De Kalb

When
May 12, 6:48 PM CST
Where
De Kalb County, 1.06 mi E of Weatherby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -94.230

Hail, Clay

When
May 12, 6:55 PM CST
Where
Clay County, 1.28 mi ESE of North Kansas City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.140, -94.560

Hail, Clinton

When
May 12, 7:18 PM CST
Where
Clinton County, 3.81 mi WSW of Converse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -94.340

Hail, Clay

When
May 12, 7:34 PM CST
Where
Clay County, 0.69 mi N of Missouri City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.240, -94.300

Hail, Clay

When
May 12, 7:34 PM CST
Where
Clay County, 0.69 mi N of Missouri City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.240, -94.300

Hail, Ray

When
May 12, 7:41 PM CST
Where
Ray County, 2.11 mi NW of Union
Measured
1.75 in hail
Reported by
Public
Coordinates
39.440, -94.160

Hail, Adair

When
May 12, 8:10 PM CST
Where
Adair County, Brashear
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -92.380

Flash Flood, Macon

When
May 12, 8:11 PM CST to May 13, 2:11 AM CST
Where
Macon County, 2.11 mi NE of Economy to 1.98 mi E of Economy
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.900, -92.400

State Route M was flooded with over a foot of water.

Flash Flood, Caldwell

When
May 12, 8:13 PM CST to May 13, 2:13 AM CST
Where
Caldwell County, 1.27 mi ESE of Cowgill to 0.59 mi SSE of Cowgill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.560, -93.910

Water was reported flowing over Highway 116.

Hail, Caldwell

When
May 12, 8:13 PM CST
Where
Caldwell County, 0.69 mi S of Cowgill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -93.930

Flash Flood, Caldwell

When
May 12, 8:19 PM CST to May 13, 2:19 AM CST
Where
Caldwell County, 0.53 mi E of Polo to 0.91 mi ESE of Polo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.550, -94.040

Flash flooding was observed around the railroad bridge.

Hail, Linn

When
May 12, 8:45 PM CST
Where
Linn County, 0.69 mi N of Meadville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.790, -93.300

Flash Flood, Platte

When
May 12, 9:05 PM CST to May 13, 3:05 AM CST
Where
Platte County, 0.69 mi N of Parkville to 0.82 mi NNW of Parkville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.210, -94.700

Bridge was reported flooded near Walnut Creek. Residential evacuations were possible in that area.

Flash Flood, Livingston

When
May 12, 9:25 PM CST to May 13, 3:25 AM CST
Where
Livingston County, 0.69 mi S of Chillicothe to 0.86 mi SSW of Chillicothe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.790, -93.550

Water was reported over the road, at the intersection of Clay Street and Easton Street.

Heavy Rain, Livingston

When
May 12, 9:41 PM CST
Where
Livingston County, 1.74 mi WNW of Chillicothe
Reported by
Trained Spotter
Coordinates
39.810, -93.580

Spotter measured 2.10 inches of rain in 70 minutes.

Flash Flood, Caldwell

When
May 12, 9:55 PM CST to May 13, 3:55 AM CST
Where
Caldwell County, 4.15 mi N of Catawba to 4.2 mi N of Catawba
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.710, -93.830

State Route A between Braymer and Highway 36, was reported under water in several locations.

Flash Flood, Linn

When
May 12, 10:08 PM CST to May 13, 4:08 AM CST
Where
Linn County, 0.69 mi N of Meadville to 2.31 mi SW of Meadville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.790, -93.300

Numerous streets around Meadville were reported under water.

Flash Flood, Schuyler

When
May 12, 10:40 PM CST to May 13, 4:40 AM CST
Where
Schuyler County, 8 mi SE of Lancaster to 3.55 mi E of Germania
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.438, -92.412

Flash flooding caused pavement over a culvert to give way. This caused the front end of a vehicle, to fall through the roadway. While attempting to get out of the vehicle, a 32 year old male, was swept away by the current and drowned.

Thunderstorm Wind, Jackson

When
May 12, 10:45 PM CST
Where
Jackson County, 1.28 mi WSW of East Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -94.390

Large tree was blown down.

Tornado, Clinton

When
May 12, 10:52 PM CST to 10:55 PM CST
Where
Clinton County, 4 mi S of Plattsburg to 2.98 mi N of Lilly
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.512, -94.470

A brief EF0 tornado touchdown at 2252 CST was reported 4 miles south of Plattsburg, around J Highway and Middle Road. The tornado lifted at 2255 CST, with damage reported to two greenhouses/outbuildings. Trees larger than one foot in diamater, were also found snapped off at a height of 14 feet. These trees blocked roads. Power lines were also reported down.

Thunderstorm Wind, Jackson

When
May 12, 11:01 PM CST
Where
Jackson County, 0.54 mi E of Blue Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.270

Thunderstorm winds were estimated to gust up to 65 mph.

Thunderstorm Wind, Grundy

When
May 12, 11:48 PM CST
Where
Grundy County, Trenton Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.080, -93.600

Two foot diamater tree limbs fell on to a house. A three foot diameter tree was snapped off in the downtown area.

Thunderstorm Wind, Grundy

When
May 12, 11:48 PM CST
Where
Grundy County, Trenton Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.080, -93.600

Thunderstorms winds were reported to have gusted to 70 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Schuyler2010-05-1232MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231174, 231178, 231175, 231176, 231177, 231179, 231184, 231185, 231180, 231181, 231167, 231168, 231182, 231169, 231183, 231170, 231171, 231191, 231172, 231173, 233349, 231188, 233352, 231190, 231186, 231187.